ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newslette

February 11, 1998

  • Lesson from Denver: look beyond blaming individuals for errors
  • A case riddled with latent and active failures
  • Safety Briefs
    • Potential for confusion between Proleukin® (aldesleukin) and the new platelet growth factor product, Neumega® (oprelvekin) because of synonyms.
    • Reports of mix-ups between premixed heaprin bags and DuPont Pharma's Hespan.
    • Wyeth-Ayerst has revised Duract® labeling to include a boxed warning about severe hepatic reactions.
    • FDA alerts MedWatch partners about interchangeability of 'narrow therapeutic index" drugs
    • Lilly just launched Evista (raloxifene) for prevention of osteoporosis in postmenopasual women. Watch out for mixup with E-vista® a brand of injectable hydroxyzine that was recently withdrawn by the manufacturer.
    • Upcoming industry seminar: The Pharmaceutical Industry's Role in Preventing Drug Product-Related Medication Errors. April 3, 1998

February 25, 1998

  • It's not too late for one more New Year's resolution
  • Adding food color to enteral feedings-an unnecessary risk?
  • Safety Briefs
    • FDA is warning about severe cardiovascular adverse drug events, serious drug interactions and rare reports of anaphylaxis with Hismanal® (astemizole).
    • In Nursing97 Drug Handbook published by Springhouse Corp. there is an error in the monograph for pyridostigmine bromide on page 519. The text states "for IM or IV use, 1/3 of oral dosage is given." It should read ". 1/30 of oral dosage is given."
    • HCFA's proposed zero tolerance for serious medication errors has already taken its toll.
    • The Latiolais Leadership Program at Ohio State University is conducting a forum on April 19th to evaluate the barriers to voluntary reporting of adverse drug events.
    • It goes without saying that the first step of ordering treatments in a hospital should be matching the patient's name to the name on the computer screen or to the addressograph stamped on the order sheet.
    • A letter published this past week in Lancet warns of the risk of severe mucocutaneous adverse reactions associated with nevirapine (ViramuneŇ) in HIV patients (Warren KJ et al. Nevirapine-associated Stevens-Johnson syndrome. Lancet 1998;351:567).
    • Now that the 5HT1 agonist zolmitriptan (Zomig®) has been marketed, be on the lookout for mix-ups with sumatriptan (Imitrex®).
    • · We often advise that pharmacy computer systems should have warnings for dose maximums, especially for chemotherapy. Another valuable warning that computer systems should have is for medications absolutely contraindicated in pregnancy, such as angiotensin II antagonists and ACE inhibitors.
    • Do you provide the same level of care for healthcare providers with medical conditions as you do other patients? Specifically, do you counsel them about their medications? In a recent report, a dispensing error occurred that would have been noticed during counseling, but the patient, a retired pharmacist, was not counseled

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP